Alert archive / Texas / Special Weather Statements in 2020
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 22, 2020, 6:21 PM CDT for Terrell County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 6:21 PM CDT (23:21 UTC)
- Expired
- May 22, 2020, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 198 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3269 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
078
WWUS84 KMAF 222321
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Fri May 22 2020
TXZ082-222345-
Terrell TX-
621 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BREWSTER AND SOUTH
CENTRAL TERRELL COUNTIES UNTIL 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Dryden, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern Brewster
and south central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2980 10214 2983 10218 2985 10219 2984 10219
2984 10222 2985 10224 2986 10225 2985 10226
2987 10227 2986 10228 2988 10230 2988 10233
3005 10226 2993 10198 2979 10209
TIME...MOT...LOC 2320Z 205DEG 19KT 2977 10225
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 22, 5:01 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 22, 5:01 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
501 PM CDT Fri May 22 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Will be watching KFST the next
couple of hours for possible thunderstorm development. Will not
mention at that terminal now but will monitor.
12
&&
.PREV DISCUSSION... /issued 230 PM CDT Fri May 22 2020/
DISCUSSION...
Through today's diurnal heating cycle we are not expecting moist
convection to materialize in a significant way wrt areal coverage,
but high resolution data does suggest a strong/severe cell or 2
in the Lower Trans Pecos/far srn PB. Also other storms may develop
in the far ern CWFA or just e of the CWFA along the boundary that
has moved well sw of the Red River. Said boundary may get re-
enforced and pushed farther w tonight and may eventually end up in
or in close proximity to the CWFA Sat. Uncertainty regarding this
is on the high side and deterministic models, especially NAM12
has backed off on Sat PM PoPs assocd with said boundary. Still we
favor convective initiation in the Lower Trans Pecos Sat PM around
21Z. A storm that forms in the Lower Trans Pecos would be favored
to move east and will have the potential to develop, at least
briefly, a vigorous updraft. Ambient environment will
characterized by high CAPE and low bulk shear (25kts) and HRRRv4
does show an arching updraft helicity swath across the srn PB, a
localized severe threat will exist. Additional storms will be
favored to form along and e of a line from Lamesa-Midland closer
to 00Z/Sat when the low-level jet develops and as a slow moving
mid-level trof approaches the moisture rich environment across the
PB. Storm generated mesoscale feature, i.e., outflow from Lower
Trans Pecos/srn PB storm/s add some uncertainty as well. A minor
mid-level shrtwv trof is evident in amplifying sw flow aloft Sun
AM across the Trans Pecos and may be enough to generate a few
storms Sun AM which could then limit potential for development
across the PB Sun PM? We continue to watch the potential for a
cold front to arrive in the nrn PB Mon PM. One scenario is for a
triple point to form INVOF nw CWFA with the mid-level trof still
deepening as such Mon/Mon night could be active wrt severe
storms/local flooding. As it is now the mid-level trof would be e
Tue resulting in a down day wrt to convective potential. As trof
deepens and becomes cutoff it will meander around the wrn half of
TX. High uncertainty wrt lows position makes rain forecast
difficult, but generally speaking after Wed PoPs could increase
considerably and NBM PoPs may not high enough. Cutoff low is
expansive enough such that thickness will be lower over large area
and thus cooler temps will be favored.
FIRE WEATHER...
After very poor recovery across western portions of the area last
night, very dry conditions continue to expand across the region
today, especially across the Guadalupe and Delaware Mountains,
Sacramento Foothills, and adjacent plains where a Red Flag Warning
remains in effect. RHs in these areas are expected to bottom out
around 4-5% this afternoon, ahead of another night of poor to very
poor recovery, exacerbating the ongoing drying trend. Near critical
and critical fire weather conditions are expected to develop across
the same area Saturday, with slightly stronger winds yielding RFTIs
around 4, locally 5 where winds are stronger across portions of the
Guadalupe Mountains as well as across the plains near the
Eddy/Chaves county line. Thus, a Fire Weather Watch has been issued
for these areas Saturday afternoon. Poor recovery and continued dry
conditions will continue through Sunday, with a reprieve expected
Monday-Tuesday as a cold front moves into the region and rain
chances increase areawide.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 91 66 87 / 20 20 30 30
Carlsbad 60 96 60 93 / 0 0 0 10
Dryden 70 92 68 90 / 20 40 30 30
Fort Stockton 67 92 66 90 / 10 30 20 30
Guadalupe Pass 59 84 58 82 / 0 0 0 10
Hobbs 61 93 61 90 / 0 10 10 10
Marfa 55 90 56 88 / 10 10 10 10
Midland Intl Airport 69 93 67 89 / 10 20 20 30
Odessa 68 93 66 90 / 10 20 20 30
Wink 65 97 65 94 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Chavez Plains-Eddy Plains-Sacramento Foothills
and Guadalupe Mountains.
TX...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&Hazardous weather outlook, May 22, 2:00 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Fri May 22 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 PM CDT Fri May 22 2020 /100 PM MDT Fri May 22 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms today and tonight across mainly the eastern Permian Basin and Lower Trans Pecos. Some of these storms may become strong to severe with frequent lightning, hail, gusty winds, and locally heavy rainfall. Critical fire weather conditions are expected through early this evening across the Guadalupe Mountains, Eddy County plains, and northward into Chaves County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible on Saturday across most of the Permian Basin, Lower Trans Pecos, and into the Davis Mountains. A Fire Weather Watch is in effect Saturday afternoon through early evening for the Guadalupe and Delaware Mountains and Eddy and Chaves county plains. Near critical fire weather conditions will remain possible in the Guadalupe Mountains and adjacent plains through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 22, 5:56 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 556 PM CDT Fri May 22 2020 TXZ075-082-222315- Pecos TX-Terrell TX- 556 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WESTERN TERRELL COUNTIES UNTIL 615 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 27 miles northwest of Sanderson, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos and western Terrell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3032 10284 3050 10281 3051 10248 3024 10251 TIME...MOT...LOC 2255Z 276DEG 14KT 3040 10274 12
Special weather statement, May 22, 6:18 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 618 PM CDT Fri May 22 2020 TXZ075-222345- Pecos TX- 618 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL 645 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles northwest of Sanderson, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3029 10275 3047 10275 3051 10246 3029 10248 TIME...MOT...LOC 2318Z 272DEG 9KT 3038 10267 12
Special weather statement, May 22, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Fri May 22 2020
TXZ082-222345-
Terrell TX-
621 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BREWSTER AND SOUTH
CENTRAL TERRELL COUNTIES UNTIL 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Dryden, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern Brewster
and south central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2980 10214 2983 10218 2985 10219 2984 10219
2984 10222 2985 10224 2986 10225 2985 10226
2987 10227 2986 10228 2988 10230 2988 10233
3005 10226 2993 10198 2979 10209
TIME...MOT...LOC 2320Z 205DEG 19KT 2977 10225
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:26 AM CDT | Red Flag Warning | MAF | Culberson | 17 hr |
| May 22, 2:28 PM CDT | Fire Weather Watch | MAF | Culberson | 14 hr |
| May 22, 5:56 PM CDT | Special Weather Statement | MAF | Pecos | 19 min |
| May 22, 6:18 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| May 22, 6:59 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
Nearby
Special Weather Statements in Texas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.